Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 12, NWS Grand Forks, ND

September 1, 202014 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Sep 1, 2020, 3:38 AM CDT for 14 counties in North Dakota. It took effect at Sep 1, 2020, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2020, 3:38 AM CDT (08:38 UTC)
In effect from
Sep 1, 2020, 12:00 PM CDT
Expired
Sep 1, 2020, 8:00 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 75 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2835 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WWUS73 KFGF 010838
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
338 AM CDT Tue Sep 1 2020

NDZ006>008-014>016-024-026>030-038-039-054-020100-
/O.NEW.KFGF.WI.Y.0012.200901T1700Z-200902T0100Z/
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
Including the cities of Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Edinburg, Adams, and Lankin
338 AM CDT Tue Sep 1 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern North Dakota along and north of Interstate 94.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel could be difficult especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

dtr
2 follow-up statements
045 
WWUS73 KFGF 011947
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
247 PM CDT Tue Sep 1 2020

NDZ006>008-014>016-024-026>030-038-039-054-020100-
/O.CON.KFGF.WI.Y.0012.000000T0000Z-200902T0100Z/
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
Including the cities of Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Edinburg, Adams, and Lankin
247 PM CDT Tue Sep 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern North Dakota along and north of Interstate 94.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Travel
  will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
508 
WWUS73 KFGF 020051
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
751 PM CDT Tue Sep 1 2020

NDZ006>008-014>016-024-026>030-038-039-054-020200-
/O.EXP.KFGF.WI.Y.0012.000000T0000Z-200902T0100Z/
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
Including the cities of Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Edinburg, Adams, and Lankin
751 PM CDT Tue Sep 1 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Winds continue to decrease this evening, and are no longer 
expected to be within advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Aug 31, 10:29 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 31, 10:29 PM CDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1029 PM CDT Mon Aug 31 2020

.UPDATE...
Issued at 701 PM CDT Mon Aug 31 2020

High cirrus continues streaming across the area with otherwise
mostly clear skies. No adjustments are needed to the forecast at
this time.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 307 PM CDT Mon Aug 31 2020

All locations across the FA have either high thin cirrus or
scattered to broken cumulus. But either way, it is still mainly
sunny. For tonight, expect some of the cirrus to hang around, but
the cumulus will fade away by sundown. The gusty winds will also
die down around or slightly after sunset. That will set the stage
for a cool night, with the coolest readings along the Canadian
border. Winds will pick up again quickly on Tuesday, with the
highest gusts expected over the Devils Lake region. May need a
wind advisory for that area. These gusty winds will die down
Tuesday evening, with another cool night on tap.

.LONG TERM...(Wednesday through Monday)
Issued at 307 PM CDT Mon Aug 31 2020

Multiple cold fronts are expected in the long-term period, with
warming trends in between each. Generally, precipitation impacts are
expected to be minimal. Primary impacts for the upcoming period will
be breezy conditions behind cold fronts on Thursday and Monday.

Warming will occur early in the week as primarily zonal flow settles
into the region. Wednesday, a wave over Alberta/Saskatchewan will
provide conditions for the development of a surface low. As this
surface low moves near the international border, an attendant cold
front will provide for another drop off in temperatures Wednesday
night into Thursday. Precipitation impacts appear to be minimal at
this time, with higher accumulations towards the international
border and around Lake of the Woods in the northeast area of the
CWA. There are some disagreements between near term models on the
position of this surface low, but generally precipitation spread is
not that large (on the order of a 0.2" difference). Given that
forecast soundings in the area are dry ahead of the cold front, with
dewpoints ranging in the low to mid 50s, expect precipitation
coverage to not be widespread.

Thursday, a transition to northwesterly flow as a a ridge settles in
over the area. With increasing pressure building behind the cold
front and deeper mixing, expect breezy conditions on Thursday.
Generally, guidance has been consistent in keeping wind speeds 15-20
mph, although some gusts could get up to 30+ knots. Impacts should
stay minor.

Saturday night into Sunday, another wave progresses into the area
with another attendant surface low and cold front. Surface details
are still fuzzy at this time, however it appears given trends with
flow aloft, the most favorable region for surface low development is
again near the international border. Position of this surface low
will need to be monitored over the next few days to get a better
gauge on precipitation impacts. Ensemble guidance suggests minimal
precipitation impacts at this time, although spread is large, with
global ensemble plums having a large degree of spread. Ridging again
takes hold of the area, providing for more calm, cool, and breezy
conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1023 PM CDT Mon Aug 31 2020

VFR conditions prevail through the TAF period. The primary concern
will be gusty west to southwest winds with gusts into the 25 to
35 knot range beginning around midday. Gusty winds then prevail
through around the 04Z to 06Z time frame. The highest winds are
expected in the area surrounding KDVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Lynch
SHORT TERM...Godon
LONG TERM...Perroux
AVIATION...Lynch
Hazardous weather outlook, Aug 31, 4:22 AM CDT, 23 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
422 AM CDT Mon Aug 31 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-010930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
422 AM CDT Mon Aug 31 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

West winds will gust to over 40 mph in northeastern North Dakota
Tuesday midday and afternoon. Otherwise no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.